Oklahoma, 2020

Flood and Hail in Oklahoma, August 10, 2020

August 10, 2020 · NWS AMA · 2 events in 1 county or zone

On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles. Several reports of hail between the size of Pennies and Quarters were reported across the area and a few storms produced up to golf ball size hail. Thunderstorm wind damage was reported along with a network of weather equipment measuring wind gusts near 70 MPH. Some of the more significant damage included a couple trailers which were completed totaled near Perryton, TX as well as 2 miles of power poles downed near Spearman, TX. In eastern Oklahoma Panhandle there was also some rural flooding reported near Knowles, OK from heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 12:48 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 12:48 PM CST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
148 PM CDT Mon Aug 10 2020

.SHORT TERM...Today through Tuesday Night.
A couple more active thunderstorm/severe weather days before we
head into a break with mostly hot and dry conditions mid to late
this week. Lee surface low to interact with weak remnants of a
cold front this afternoon and evening. Thunderstorms are expected
to form across the Panhandles. They will likely start off isolated
and become more linear later in the evening as they exit to the
southeast. ML CAPE values today range from 1000-2400 J/kg, with
higher values to the northeast and lower values to the southwest.
With freezing levels around 13kft, there still is some concern on
how large the hail will get. With summertime convection ongoing
daily, the threats have been heavy rain and strong winds, CAPE
values just haven't been ample enough to provide large hail. But
if we can tap into some of those higher CAPE values, and with
30-35kts of effective shear, the threat for severe hail today
would stand out better than previous days. Wind gusts will still
be the main draw, right now DCAPE values are in the 1600-1900 J/kg
for this evening. Again, if we tap into the higher CAPE/DCAPE
values, we could likely see wind gusts up to 75mph, maybe even
higher. Rain chances in the next few hours should start ramping up
in the northeast, and expand southwest through sunset, finishing
off in the southeast late tonight. PWATs around 1.5" today will
certainly pose a risk for localized flooding if we can get storms
to train over an area. Storm motion will not be great, but will be
around 20kts, which will help limit how long storms will linger
over a given area and help reduce the flood threat.

Tuesday will again be a threat for the Panhandles, but may be more
isolated to the west and central Panhandles. Storm coverage may be
limited as well, however greater instability and decent shear will
be in place. Another shortwave expected to time with peak heating to
aid in strong forcing. CAMs yet again may underplay the storm
coverage, but for now will stick with the isolated to low end
scattered coverage. Storms that form tomorrow should have no issue
becoming severe. The biggest issue with the models is if the cap
will be too strong, and again that shortwave should help erode any
weak cap that's in play. Would not be surprised if the hail threat
tomorrow is greater than today. So if we manage 1-1.5 inch hail
today, we might be able to get up to 1.75 tomorrow. Still inverted V
soundings both today and tomorrow, so strong damaging winds will be
the most favorable hazard with any storms.

Weber

&&

.LONG TERM...Wednesday through Sunday Night.
Long term forecast will largely be determined by the placement of
the upper ridge. Guidance is in general agreement that this
feature will be centered over Far West Texas Wednesday, building
northeastward through Friday morning, resulting in triple digit
highs each afternoon Wednesday through Friday, with record
temperatures possible. This should also keep a lid on potential
thunderstorm activity for Wednesday and Thursday, although an
isolated area could reach convective temperature given expected
heat.

Pattern changes a bit for Friday as the upper high heads westward.
GFS/CMC both depict a wave translating across Friday afternoon and
evening. With the upper high beginning to exit, may be able to get
some diurnal thunderstorms as peak heating is reached. Progged
soundings are already depicting large surface dewpoint depressions,
so damaging winds would be possible with any thunderstorms.

For the weekend, GFS/CMC suggest a quick transition to northerly
500mb flow while the EC suggests northwesterly flow will hold on for
a couple days. While GFS/CMC do depict isolated precipitation,
recent experience suggests this northerly flow regime is not all
that favorable for precipitation. Strangely, the EC pattern would be
expected to produce more precipitation than the GFS/CMC, but latest
run does not depict much at all despite the more favorable flow
regime. Have thus tempered NBM PoPs just a bit for Saturday and
Sunday.

Ferguson

&&

.AVIATION...18Z TAFs.
For the most part, VFR conditions expected for the next 24 hours.
Scattered thunderstorms will be possible across the Panhandles
today, but confidence of timing and if it will impact an airport
is too soon to tell. For now have covered the threat period with
VCTS and will amend as necessary. LLWS will be back for KAMA and
KGUY from the 5-13z period tonight, as a 40-45kt LLJ looks to set
up across the central Panhandles. KDHT winds should only be
around 15-25kts so no LLWS is in the forecast at this time.
Another round of storms will be possible after 18z Tuesday, but
location is even more uncertain, so no PROB30s or notation of TS
at the end of the TAF period.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  97  70 103  72 /  30  30  20   5   5
Beaver OK                  65  97  69 101  69 /  50   0  20   0   5
Boise City OK              61  94  63  99  64 /  20  20  20   0   5
Borger TX                  69 102  72 107  75 /  40  20  20   5   5
Boys Ranch TX              66 101  70 105  70 /  30  30  20   0   5
Canyon TX                  66  98  69 103  71 /  30  30  30   5   5
Clarendon TX               69  97  72 101  74 /  50  10  20   5   5
Dalhart TX                 62  96  64 101  64 /  20  20  20   0   0
Guymon OK                  63  95  67 100  66 /  30  10  20   0   5
Hereford TX                67  99  70 103  71 /  20  20  20   5   5
Lipscomb TX                66  97  70 101  72 /  50   5  20   5  10
Pampa TX                   66  97  70 102  72 /  40  10  20   5   5
Shamrock TX                70  97  72 100  74 /  50  10  10   5   5
Wellington TX              72 100  73 103  75 /  50  10  10   5   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/77
Hazardous weather outlook, Aug 10, 12:52 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
152 PM CDT Mon Aug 10 2020

OKZ001>003-TXZ001>020-317-110900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
152 PM CDT Mon Aug 10 2

In the hours before

Special weather statement, Aug 10, 4:00 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT Mon Aug 10 2020

TXZ001-002-102230-
Sherman TX-Dallam TX-
500 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN AND NORTHEASTERN
DALLAM COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Stratford, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stratford and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3625 10238 3647 10232 3647 10187 3615 10197
TIME...MOT...LOC 2159Z 279DEG 25KT 3635 10219

DGW
Special weather statement, Aug 10, 4:19 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
519 PM CDT Mon Aug 10 2020

OKZ003-102245-
Beaver OK-
519 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BEAVER COUNTY UNTIL
545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gate, or 13 miles south of Englewood, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Slow moving storm will provide prolonged periods of heavy rain, and
may lead to minor flooding issues.

Locations impacted include...
Gate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3676 10008 3694 10004 3694 10000 3674 10000
TIME...MOT...LOC 2218Z 217DEG 9KT 3686 10007

DGW
Local storm report, Aug 10, 4:35 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             5 NE CONLEN             36.28N 102.16W
08/10/2020  M1.50 INCH       SHERMAN            TX   TRAINED SPOTTER

            STORM SPOTTER MEASURED PING PONG BALL SIZE HAIL ALONG
            U.S. HIGHWAY 54 SOUTHWEST OF STRATFORD.

&&

EVENT NUMBER AMA2000530

BIEDA
Local storm report, Aug 10, 4:36 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             1 SW STRATFORD          36.33N 102.09W
08/10/2020  M1.00 INCH       SHERMAN            TX   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED QUARTER SIZE HAIL IN SOUTHWEST
            STRATFORD.

&&

EVENT NUMBER AMA2000531

BIEDA
Special weather statement, Aug 10, 4:36 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
536 PM CDT Mon Aug 10 2020

TXZ011-016-102300-
Deaf Smith TX-Oldham TX-
536 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 600 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Vega, moving east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Vega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3510 10268 3527 10264 3528 10230 3498 10233
TIME...MOT...LOC 2236Z 278DEG 24KT 3517 10250

DGW
Special weather statement, Aug 10, 4:48 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
548 PM CDT Mon Aug 10 2020

TXZ003-102315-
Hansford TX-
548 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HANSFORD COUNTY UNTIL 615
PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gruver, or 10 miles northwest of Spearman, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spearman and Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3620 10155 3639 10156 3650 10113 3607 10113
TIME...MOT...LOC 2246Z 274DEG 13KT 3627 10137

DGW

The radar

The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Beaver

When
August 10, 4:56 PM CST
Where
Beaver County, 4.15 mi S of Gate
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.790, -100.050

Flood, Beaver

When
August 10, 6:55 PM CST
Where
Beaver County, 0.64 mi W of Knowles to 0.36 mi WSW of Knowles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.871, -100.192

Bar ditches flooded and standing water in low lying areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901548, 901547.